MAUDE Adverse Event Report: ARTHREX, INC. 2.5MM DRILL BIT, CALIBRATED; BIT, DRILL

ARTHREX, INC. 2.5MM DRILL BIT, CALIBRATED; BIT, DRILL
Model Number 2.5MM DRILL BIT, CALIBRATED
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint confirmed, the device broke off about 1.46 in from the distal end.The most likely cause is prying and/or leveraging the device during use.
 
Event or Problem Description
It was reported during a procedure as the surgeon was using the ar-8943-42, 2.5 mm drill bit to drill the pilot hole through the drill guide for the percutaneous calcaneus plate, the tip of the drill broke leaving approximately 3 cm in the bone.The rep stated the broken piece could not be retrieved.The case was completed.Additional information received on 07/16/2019: the procedure taking place was a calcaneus fx procedure.The rep stated there were not any attempts made to remove the broken fragment.The surgeon took an x-ray and it was discovered that the drill bit was below the bone and plate.Two or three screws were already in the plate by this time.The surgeon left the broken drill bit piece in calcaneus and filled the remaining screw holes.There is not a plan to perform a revision/removal procedure at this time, and there are not any available pictures.The device came within set ar-8950s (lot: 43900).

Brand Name
2.5MM DRILL BIT, CALIBRATED
Common Device Name
BIT, DRILL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8845622
Report Number1220246-2019-01220
Device Sequence Number2730648
Product Code HTW
UDI-Device Identifier00888867052499
UDI-Public00888867052499
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 07/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number2.5MM DRILL BIT, CALIBRATED
Device Catalogue NumberAR-8943-42
Device Lot Number021803
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2019
Initial Report FDA Received Date07/31/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age52 YR